Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 5, NWS Billings, MT

February 20, 2017Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 20, 2017, 2:29 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 20, 2017, 1:00 PM MST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 2:29 AM MST (09:29 UTC)
In effect from
Feb 20, 2017, 1:00 PM MST
Expired
Feb 21, 2017, 8:55 PM MST
In force
32 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WWUS75 KBYZ 200929
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
229 AM MST Mon Feb 20 2017

MTZ065-066-210930-
/O.NEW.KBYZ.WI.Y.0005.170220T2000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
229 AM MST Mon Feb 20 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
MST TUESDAY NIGHT...

The National Weather Service in Billings has issued a Wind
Advisory...which is in effect from 1 PM this afternoon to
Midnight MST Tuesday Night. 

* TIMING...Two separate periods of strong winds are anticipated. 
  Southwest winds will increase this afternoon and evening, 
  decrease late tonight, and increase again on Tuesday.

* IMPACTS...Hazardous cross winds on Interstate 90 at Livingston,
  and on some rural roads near Nye.

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
5 follow-up statements
164 
WWUS75 KBYZ 202215
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
315 PM MST Mon Feb 20 2017

MTZ065-066-212215-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
315 PM MST Mon Feb 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TUESDAY
NIGHT...

* TIMING...Two separate periods of strong winds are expected. 
  Strong southwest winds will occur this afternoon and evening, 
  decrease late tonight, and increase again on Tuesday. 

* IMPACTS...Hazardous cross winds on Interstate 90 at 
  Livingston, and on some rural roads near Nye. 

* WINDS...Gusts 55 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
389 
WWUS75 KBYZ 210950
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
250 AM MST Tue Feb 21 2017

MTZ028-041-063-220700-
/O.NEW.KBYZ.HW.W.0003.170221T1600Z-170222T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
250 AM MST Tue Feb 21 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT
MST TONIGHT...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 9 AM this morning to Midnight
MST tonight. 

* TIMING...Southwest to west winds will increase by late morning
  and remain strong through the evening.

* IMPACTS...Hazardous cross winds on I-90 near Big Timber, and
  Highway 191 from Big Timber to Harlowton and Judith Gap.

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ036-038-058-WYZ099-220400-
/O.NEW.KBYZ.HW.W.0003.170221T1300Z-170222T0400Z/
Powder River-Southern Big Horn-Southern Rosebud-
Sheridan Foothills-
Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, 
and Sheridan
250 AM MST Tue Feb 21 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 9 PM MST
THIS EVENING...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 6 AM this morning to 9 PM MST
this evening. 

* TIMING...Southwest to west winds will increase this morning and
  remain strong through sunset. Strongest winds will be along the
  eastern slopes of the Pryor and Bighorn Mountains, and over the
  higher hills further east.

* IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to
  Sheridan, as well as Highway 212 through Lame Deer and Broadus.

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ065-066-220700-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
250 AM MST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* TIMING...Southwest winds will increase this morning and remain
  strong until this evening.

* IMPACTS...Hazardous cross winds on Interstate 90 at Livingston,
  and on some rural roads near Nye. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
735 
WWUS75 KBYZ 211818
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1118 AM MST Tue Feb 21 2017

MTZ028-041-063-220700-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
1118 AM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* TIMING...Southwest to west winds will increase by early
  afternoon and remain strong through the evening. 

* IMPACTS...Hazardous cross winds on I-90 near Big Timber, and 
  Highway 191 from Big Timber to Harlowton and Judith Gap. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ036-038-058-WYZ099-220400-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/
Powder River-Southern Big Horn-Southern Rosebud-
Sheridan Foothills-
Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, 
and Sheridan
1118 AM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

* TIMING...Southwest to west winds will increase by early
  afternoon and remain strong through sunset. Strongest winds 
  will be along the eastern slopes of the Pryor and Bighorn 
  Mountains, and over the higher hills further east. 

* IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to 
  Sheridan, as well as Highway 212 through Lame Deer and 
  Broadus. 

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ065-066-220700-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1118 AM MST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* TIMING...Southwest winds will remain very strong until this 
  evening.
 
* IMPACTS...Hazardous cross winds on Interstate 90 at 
  Livingston, and on some rural roads near Nye. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
453 
WWUS75 KBYZ 212159
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
259 PM MST Tue Feb 21 2017

MTZ028-041-063-220700-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
259 PM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* TIMING...Southwest to west winds will remain strong through the
  evening. 

* IMPACTS...Hazardous cross winds on I-90 near Big Timber, and 
  Highway 191 from Big Timber to Harlowton and Judith Gap. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ036-038-058-WYZ099-220400-
/O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/
Powder River-Southern Big Horn-Southern Rosebud-
Sheridan Foothills-
Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, 
and Sheridan
259 PM MST Tue Feb 21 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS
EVENING...

* TIMING...Southwest to west winds will remain very strong into
  early evening. Strongest winds will be along the eastern slopes
  of the Pryor and Bighorn Mountains, and over the higher hills 
  further east. 

* IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to 
  Sheridan, as well as Highway 212 through Lame Deer and 
  Broadus. 

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution.

&&

$$

MTZ065-066-220700-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
259 PM MST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT...

* TIMING...Southwest winds will remain very strong through the
  evening. 

* IMPACTS...Hazardous cross winds on Interstate 90 at 
  Livingston, and on some rural roads near Nye. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
291 
WWUS75 KBYZ 220355
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
855 PM MST Tue Feb 21 2017

MTZ028-041-063-220500-
/O.CAN.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
855 PM MST Tue Feb 21 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds will continue to decrease across the area through the night.
Therefore the High Wind Warning has been cancelled.

$$

MTZ036-038-058-WYZ099-220500-
/O.CAN.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/
Powder River-Southern Big Horn-Southern Rosebud-
Sheridan Foothills-
Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, 
and Sheridan
855 PM MST Tue Feb 21 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds will continue to decrease across the area through the night.
Therefore the High Wind Warning has been cancelled.


$$

MTZ065-066-220500-
/O.CAN.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
855 PM MST Tue Feb 21 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

Gusty winds will continue through the night, but Advisory strength
winds are no longer expected. Therefore the Wind Advisory has been
cancelled. 

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 19, 8:16 PM MST, 6 hours 13 minutes earlier.

Area forecast discussion, Feb 19, 8:16 PM MST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Billings MT
816 PM MST Sun Feb 19 2017

.UPDATE...

Surface low pressure over southeastern Montana continues to push
eastward at this hour. Associated with that low, scattered rain
showers extending from the southern Bighorns northeastward to
Miles City will continue to move eastward through the rest of the
night. Given the radar coverage, have bumped precipitation chances
up overnight for those areas. As temps fall behind the low some
change to a rain/snow mix along the higher terrain is possible.
Moisture will continue to plume into the Beartooth/Absarokas
tomorrow, but shower coverage will come to an end over the low
country as ridging slides in place. Walsh

&&

.SHORT TERM...valid for Mon and Tue...

Northern branch of upper split flow will affect our region
tonight as a Pacific trof moves across the region. This will
produce rain and snow showers, most numerous in the high country
with isolated to scattered variety on the plains overnight. Things
are evolving a little faster in the pressure fields than
originally progged, so we sped up the timing of showers in the
east a bit.

Flat ridging/westerly flow in the mid levels then prevails for
Monday. However, pacific moisture will continue to stream into the
Absaroka/Beartooth mountains. So will keep PoP's categorical in
the high country through Monday night. By late monday into Monday
evening model proggs continue to show increasing 700 mb winds
across our west along with a tightening pressure gradient over the
foothills. We expect this to result in gap flow winds in usual
areas around Livingston, Big Timber and Nye by Monday night. The
best chance of hitting advisory level speeds though is Tuesday as
strong 850-700 MB winds and steep lapse rates develop by the
afternoon affecting areas from Billings westward. Models are not
quite in sync at this point timing-wise or spatially, so will let
future shifts determine when and where details for any wind
highlights.

Temperatures will continue to run well above normal with highs in
the 50s Monday, and with strong downslope winds to aid warming
Tuesday, temps into the 60s look likely. BT

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

An unsettled period is still expected for the extended, but the
chances for any significant precipitation are looking less and
less likely.

A trough will be oriented N-S along the W coast on Wed., with
vorticity moving downstream through the forecast area out of the
trough. A cold front pushes through NE MT on Wed., with the bulk
of the precipitation behind the front. Kept chances for rain/snow
showers over and near the mountains and along the northern
periphery of the forecast area. Deep mixing ahead of the front
will allow temperatures to climb through the 40s. The upper trough
rotates E through Thursday with limited energy over the area. The
GFS keep the trough an open wave as it moves into the central
plains Thu. night, while the ECMWF moves a weak cutoff into IA.
Comparing these solutions with previous model runs showed a
weakening system. Had chance PoPs over the area through Thursday,
when the low-level flow becomes easterly upslope for high chance
PoPs. Had lower PoPs Thu. night as the system shifts away from the
area.

More energy crosses the area on Friday before a trough moves SE
through the region Sat. or Sat. night depending on the model.
There were moisture differences between the models during this
period so went with CONSALL PoPs which reflected a model blend.
Next upper low/trough starts digging into the Western U.S. on
Sunday, sending moisture into the western zones for slight chance
PoPs. Wed. will be the warmest day of the extended, before 850 mb
temperatures drop below zero degrees C, allowing for highs in the
30s. Arthur
&&

.AVIATION...

Scattered rain and snow showers will bring the potential for local
IFR conditions this evening across the area, trending into far SE
MT overnight. Wind gusts to 30kts are also possible near this
activity. Expect shower activity to diminish from west to east
overnight, with VFR ceilings persisting into Monday morning.
Isolated pockets of fog are possible east of a Miles City to
Broadus line after midnight with local IFR conditions,
dissipating around sunrise. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 034/055 039/065 035/049 026/037 020/031 016/032 018/035
    20/B    02/W    11/B    35/J    33/J    22/J    21/B
LVM 029/050 039/056 029/041 017/032 015/028 010/028 013/033
    22/W    24/W    23/W    35/J    33/J    32/J    22/J
HDN 030/054 035/062 032/050 024/037 018/033 016/033 015/037
    30/B    02/W    11/B    35/J    33/J    22/J    11/B
MLS 033/053 035/062 034/048 027/036 019/032 017/034 019/038
    30/U    02/W    12/W    23/J    22/J    32/J    11/B
4BQ 033/057 037/067 034/050 025/038 018/032 016/034 016/039
    50/U    01/B    11/N    36/J    32/J    32/J    11/B
BHK 034/052 034/063 033/046 025/033 016/028 014/031 016/035
    30/U    01/B    12/W    24/J    21/E    32/J    11/B
SHR 030/055 036/063 031/048 023/035 016/030 011/030 011/036
    50/U    02/W    12/W    46/J    33/J    32/J    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 19, 8:00 AM MST, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
800 AM MST Sun Feb 19 2017

MTZ028>042-056>058-063>068-WYZ098-099-201500-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
800 AM MST Sun Feb 19 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Monday and Tuesday: Periods of strong winds will impact the
  western foothills. Gusts of 50 to 60 mph are possible at
  Livingston and Nye. Expect hazardous cross winds on Interstate 90
  at Livingston. Strong cross winds are also possible along
  Highway 191 from Big Timber to Harlowton on Tuesday.

* Significant Weather Change: Confidence is high that colder
  temperatures will return to the region during the latter half of
  next week. Some snow accumulation is also possible over southern
  portions of Montana into northern Wyoming.

* Potential Wintry Impacts: Poor driving conditions. Hazardous
  conditions for young livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for future updates as locations, timing, and
impacts could change. Begin preparations to mitigate any impacts
that could result from the hazardous weather.

&&

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.